A Solution of a General Functional Equation Involved in Psychological Theory of Learning and Stability Results

Main Article Content

Doha A. Kattan, Hasanen A. Hammad


The psychological learning theory (PLT) in the formation of moral verdict is represented by the choice-practice paradigm. It involves weighing the effects of various options and choosing one to put into practice. This manuscript is devoted to presenting a general functional equation (FE) for observing animal behavior in such situations. The proposed equation can be used to explain a number of well-known learning and psychological theories. The existence and uniqueness of the solution to a given equation are demonstrated using fixed point (FP) techniques. Furthermore, the stability of the solution to the provided FE is explored in the sense of Hyers-Ulam-Rassias (HUR) and Hyers-Ulam (HU). Ultimately, to emphasize the importance of our results, two examples are presented.

Article Details


  1. F. Mosteller, Stochastic Models for the Learning Process, Proc. Amer. Phil. Soc. 102 (1958), 53–59.
  2. R.R. Bush, F. Mosteller, Stochastic Models for Learning, Wiley, New York, (1955).
  3. N.E. Miller, J. Dollard, Social Learning and Imitation, Yale University Press, New Haven, (1941).
  4. N. Shwartz, An Experimental Study of Imitation: The Effects of Reward and Age, Senior Honors Thesis, Radcliffe College, (1953).
  5. V.I. Istraţéscu, On a Functional Equation, J. Math. Anal. Appl. 56 (1976), 133–136. https://doi.org/10.1016/0022-247x(76)90012-3.
  6. R.R. Bush, T.R. Wilson, Two-Choice Behavior of Paradise Fish, J. Exper. Psychol. 51 (1956), 315–322. https://doi.org/10.1037/h0044651.
  7. A. Turab, W. Sintunavarat, On Analytic Model for Two-Choice Behavior of the Paradise Fish Based on the Fixed Point Method, J. Fixed Point Theory Appl. 21 (2019), 56. https://doi.org/10.1007/s11784-019-0694-y.
  8. A. Turab, W. Sintunavarat, On the Solution of the Traumatic Avoidance Learning Model Approached by the Banach Fixed Point Theorem, J. Fixed Point Theory Appl. 22 (2020), 50. https://doi.org/10.1007/s11784-020-00788-3.
  9. V. Berinde, A.R. Khan, On a Functional Equation Arising in Mathematical Biology and Theory of Learning, Creat. Math. Inform. 24 (2015), 9–16.
  10. A. Şahin, H. Arisoy and Z. Kalkan, On the Stability of Two Functional Equations Arising in Mathematical Biology and Theory of Learning, Creat. Math. Inform. 28 (2019), 91–95.
  11. A. Şahin, Some Results of the Picard-Krasnoselskii Hybrid Iterative Process, Filomat. 33 (2019), 359–365. https://doi.org/10.2298/fil1902359s.
  12. A. Turab, W. Sintunavarat, On a Solution of the Probabilistic Predator-Prey Model Approached by the Fixed Point Methods, J. Fixed Point Theory Appl. 22 (2020), 64. https://doi.org/10.1007/s11784-020-00798-1.
  13. W.K. Estes, J.H. Straughan, Analysis of a Verbal Conditioning Situation in Terms of Statistical Learning Theory, J. Exper. Psychol. 47 (1954), 225–234. https://doi.org/10.1037/h0060989.
  14. D.A. Grant, H.W. Hake, J.P. Hornseth, Acquisition and Extinction of a Verbal Conditioned Response With Differing Percentages of Reinforcement, J. Exper. Psychol. 42 (1951), 1–5. https://doi.org/10.1037/h0054051.
  15. L.G. Humphreys, Acquisition and Extinction of Verbal Expectations in a Situation Analogous to Conditioning, J. Exper. Psychol. 25 (1939), 294–301. https://doi.org/10.1037/h0053555.
  16. M.E. Jarvik, Probability Learning and a Negative Recency Effect in the Serial Anticipation of Alternative Symbols, J. Exper. Psychol. 41 (1951), 291–297. https://doi.org/10.1037/h0056878.
  17. E.H. Schein, The Effect of Reward on Adult Imitative Behavior, J. Abnormal Soc. Psychol. 49 (1954), 389–395. https://doi.org/10.1037/h0056574.
  18. A. Turab, N. Mlaiki, N. Fatima, Z. D. Mitrović, W. Ali, Analysis of a Class of Stochastic Animal Behavior Models under Specific Choice Preferences, Mathematics. 10 (2022), 1975. https://doi.org/10.3390/math10121975.
  19. A. Turab, On a Unique Solution and Stability Analysis of a Class of Stochastic Functional Equations Arising in Learning Theory, Analysis. 42 (2022), 261–269. https://doi.org/10.1515/anly-2022-1052.
  20. R. George, Z.D. Mitrović, A. Turab, A. Savić, W. Ali, On a Unique Solution of a Class of Stochastic Predator–Prey Models with Two-Choice Behavior of Predator Animals, Symmetry. 14 (2022), 846. https://doi.org/10.3390/sym14050846.
  21. E.D. Neimark, Effects of Type of Nonreinforcement and Number of Alternative Responses in Two Verbal Conditioning Situations, J. Exper. Psychol. 52 (1956), 209–220. https://doi.org/10.1037/h0047325.
  22. S. Singh, S. Kumar, M.M.A. Metwali, S.F. Aldosary, K.S. Nisar, An Existence Theorem for Nonlinear Functional Volterra Integral Equations via Petryshyn’s Fixed Point Theorem, AIMS Math. 7 (2022), 5594–5604. https://doi.org/10.3934/math.2022309.
  23. K. Munusamy, C. Ravichandran, K.S. Nisar, B. Ghanbari, Existence of Solutions for Some Functional Integrodifferential Equations With Nonlocal Conditions, Math. Meth. Appl. Sci. 43 (2020), 10319–10331. https://doi.org/10.1002/mma.6698.
  24. I.M. Batiha, A. Ouannas, R. Albadarneh, A.A. Al-Nana, S. Momani, Existence and Uniqueness of Solutions for Generalized Sturm-liouville and Langevin Equations via Caputo-hadamard Fractional-Order Operator, Eng. Comput. 39 (2022), 2581–2603. https://doi.org/10.1108/ec-07-2021-0393.
  25. H.A. Hammad, M. Zayed, Solving Systems of Coupled Nonlinear Atangana–baleanu-Type Fractional Differential Equations, Bound. Value Probl. 2022 (2022), 101. https://doi.org/10.1186/s13661-022-01684-0.
  26. Humaira, H.A. Hammad, M. Sarwar, M. De la Sen, Existence Theorem for a Unique Solution to a Coupled System of Impulsive Fractional Differential Equations in Complex-Valued Fuzzy Metric Spaces, Adv. Differ. Equ. 2021 (2021), 242. https://doi.org/10.1186/s13662-021-03401-0.
  27. H.A. Hammad, M. De la Sen, Analytical Solution of Urysohn Integral Equations by Fixed Point Technique in Complex Valued Metric Spaces, Mathematics. 7 (2019), 852. https://doi.org/10.3390/math7090852.
  28. H.A. Hammad, M. De la Sen, Stability and Controllability Study for Mixed Integral Fractional Delay Dynamic Systems Endowed with Impulsive Effects on Time Scales, Fractal Fract. 7 (2023), 92. https://doi.org/10.3390/fractalfract7010092.
  29. S. Banach, Sur lés Opérations dans les Ensembles Abstraits et Leur Applications aux Équations Intégrales, Fund. Math. 3 (1922), 133–181.
  30. J.S. Morales, E.M. Rojas, Hyers-Ulam and Hyers-Ulam-Rassias Stability of Nonlinear Integral Equations With Delay, Int. J. Nonlinear Anal. Appl. 2 (2011), 1–6.
  31. M. Gachpazan, O. Baghani, Hyers-Ulam Stability of Nonlinear Integral Equation, Fixed Point Theory Appl. 2010 (2010), 927640. https://doi.org/10.1155/2010/927640.
  32. W.R. Mann, Mean Value Methods in Iteration, Proc. Amer. Math. Soc. 4 (1953), 506–510.
  33. S.H. Khan, A Picard-Mann Hybrid Iterative Process, Fixed Point Theory Appl. 2013 (2013), 69. https://doi.org/10.1186/1687-1812-2013-69.
  34. F. Güsoy, A Picard-S Iterative Scheme for Approximating Fixed Point of Weak-Contraction Mappings, Filomat. 30 (2014), 2829–2845.
  35. T.M. Rassias, On the Stability of the Linear Mapping in Banach Spaces, Proc. Amer. Math. Soc. 72 (1978), 297–300.
  36. D.H. Hyers, On the Stability of the Linear Functional Equation, Proc. Natl. Acad. Sci. U.S.A. 27 (1941), 222–224. https://doi.org/10.1073/pnas.27.4.222.
  37. S.M. Ulam, A Collection of the Mathematical Problems, Interscience Publications, New York, (1960).
  38. H.A. Hammad, H. Aydi, H. Işık, M. De la Sen, Existence and Stability Results for a Coupled System of Impulsive Fractional Differential Equations With Hadamard Fractional Derivatives, AIMS Math. 8 (2023), 6913–6941. https://doi.org/10.3934/math.2023350.
  39. H.A. Hammad, M. De la Sen and H. Aydi, Generalized Dynamic Process for an Extended Multi-Valued F−Contraction in Metric-Like Spaces With Applications, Alexandria Eng. J. 59 (2020), 3817–3825. https://doi.org/10.1016/j.aej.2020.06.037.
  40. H.A. Hammad, H. Aydi, M. Zayed, Involvement of the Topological Degree Theory for Solving a Tripled System of Multi-Point Boundary Value Problems, AIMS Math. 8 (2022), 2257–2271. https://doi.org/10.3934/math.2023117.
  41. H.A. Hammad, M.-F. Bota, L. Guran, Wardowski’s Contraction and Fixed Point Technique for Solving Systems of Functional and Integral Equations, J. Funct. Spaces. 2021 (2021), 7017046. https://doi.org/10.1155/2021/7017046.
  42. T. Aoki, On the Stability of the Linear Transformation in Banach Spaces, J. Math. Soc. Japan. 2 (1950), 64–66. https://doi.org/10.2969/jmsj/00210064.
  43. D.H. Hyers, G. Isac, T.M. Rassias, Stability of Functional Equations in Several Variables, Birkhauser, Basel, (1998).
  44. J.H. Bae, W.G. Park, A Fixed Point Approach to the Stability of a Cauchy-Jensen Functional Equation, Abstr. Appl. Anal. 2012 (2012), 205160. https://doi.org/10.1155/2012/205160.